Alert archive / Tennessee / Tornado Warnings in 2011

Tornado Warning 62, NWS Morristown, TN

April 27, 2011Blount County, Knox County, Tennessee

NWS Morristown, TN issued this tornado warning at Apr 27, 2011, 8:48 PM EDT for Blount County, Knox County, Tennessee. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2011, 8:48 PM EDT (00:48 UTC)
Expired
Apr 27, 2011, 9:15 PM EDT
In force
27 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Blount County, TN, Knox County, TN

The radar

The Knoxville radar (KMRX), 53 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 27, 4:36 PM EDTTornado Watch PDSSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.8 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 308 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
308 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
104 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

424 
WFUS54 KMRX 280048
TORMRX
TNC009-093-280115-
/O.NEW.KMRX.TO.W.0062.110428T0048Z-110428T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
848 PM EDT WED APR 27 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* TORNADO WARNING FOR...
  BLOUNT COUNTY IN EAST TENNESSEE...
  KNOX COUNTY IN EAST TENNESSEE...

* UNTIL 915 PM EDT

* AT 843 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES
  SOUTHEAST OF FARRAGUT...OR 7 MILES WEST OF ALCOA. DOPPLER RADAR
  SHOWED THIS TORNADO MOVING EAST AT 70 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  KNOXVILLE...EAGLETON VILLAGE...BEARDEN...POWELL...WILDWOOD...
  WALLAND...LAKE FOREST...HALLS...MALONEYVILLE...KIMBERLIN HEIGHTS
  AND MASCOT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT THURSDAY MORNING 
FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE. A TORNADO WATCH 
ALSO REMAINS IN EFFECT UNTIL 100 AM EDT THURSDAY MORNING FOR 
SOUTHWEST VIRGINIA.

&&

LAT...LON 3568 8416 3581 8417 3588 8424 3597 8422
      3602 8408 3603 8406 3606 8408 3612 8369
      3608 8367 3610 8370 3608 8371 3605 8367
      3597 8365 3588 8379 3571 8371 3568 8366
TIME...MOT...LOC 0048Z 248DEG 59KT 3585 8401

$$

DH
1 follow-up statement
316 
WWUS54 KMRX 280054
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
854 PM EDT WED APR 27 2011

TNC009-093-280115-
/O.CON.KMRX.TO.W.0062.000000T0000Z-110428T0115Z/
KNOX TN-BLOUNT TN-
854 PM EDT WED APR 27 2011

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM EDT FOR BLOUNT
AND KNOX COUNTIES...

AT 852 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A POSSIBLE TORNADO.  THIS TORNADO WAS LOCATED NEAR EAGLETON 
VILLAGE...OR NEAR ALCOA...MOVING EAST AT 65 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  KNOXVILLE...WALLAND...LAKE FOREST...MALONEYVILLE...KIMBERLIN
  HEIGHTS AND MASCOT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
QUARTER SIZE HAIL OR LARGER AND DESTRUCTIVE STRAIGHT LINE WINDS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT THURSDAY MORNING
FOR SOUTHWEST NORTH CAROLINA AND EASTERN TENNESSEE.

&&

LAT...LON 3568 8416 3581 8417 3588 8424 3597 8422
      3602 8408 3603 8406 3606 8408 3612 8369
      3608 8367 3610 8370 3608 8371 3605 8367
      3597 8365 3588 8379 3571 8371 3568 8366
TIME...MOT...LOC 0054Z 248DEG 56KT 3585 8391

$$

TD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Apr 27, 7:28 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Apr 27, 7:28 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
728 PM EDT WED APR 27 2011

.AVIATION...POWERFUL DAMAGING THUNDERSTORMS WILL CONTINUE TO AFFECT
TAF SITES EARLY IN THE PERIOD. SOME TORNADOES AND WINDS IN EXCESS
OF 60 MPH HAVE BEEN REPORTED WITH RECENT STORMS. A COLD FRONT WILL
MOVE EAST THROUGH THE TAF SITES AROUND 28/06Z. THE BULK OF THE DEEP
CONVECTION WILL HAVE MOVED NORTH AND EAST OF THE AREA. WINDS WILL
SHIFT TO THE SW - W AND REMAIN BREEZY THROUGH THE PERIOD. CIGS AND
VSBY WILL BE PREDOMINATELY VFR OUTSIDE OF STORMS.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 2 AM EDT THURSDAY FOR THE FOLLOWING ZONES:
     CHEROKEE...CLAY.

TN...HIGH WIND WARNING UNTIL 2 AM EDT THURSDAY FOR THE FOLLOWING
     ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
     JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
     SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI.

     WIND ADVISORY UNTIL 2 AM EDT /1 AM CDT/ THURSDAY FOR THE
     FOLLOWING ZONES: ANDERSON...BLEDSOE...BRADLEY...CAMPBELL...
     CLAIBORNE...EAST POLK...GRAINGER...HAMBLEN...HAMILTON...
     HANCOCK...HAWKINS...JEFFERSON...KNOX...LOUDON...MARION...
     MCMINN...MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...
     NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST GREENE...
     NORTHWEST MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...
     SULLIVAN...UNION...WASHINGTON TN...WEST POLK.

VA...WIND ADVISORY UNTIL 2 AM EDT THURSDAY FOR THE FOLLOWING ZONES:
     LEE...RUSSELL...SCOTT...WASHINGTON...WISE.

&&

SON
Hazardous weather outlook, Apr 27, 4:55 AM EDT, 15 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
455 AM EDT WED APR 27 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-280900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
455 AM EDT WED APR 27 2011 /355 AM CDT WED APR 27 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WITH A STRONG WIND FIELD WILL MOVE ACROSS THE
TENNESSEE RIVER VALLEY TODAY...BRINGING THE POTENTIAL FOR A
SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS BY THIS AFTERNOON AND
EVENING. THERE WILL BE THE POTENTIAL FOR WIDESPREAD DAMAGING
WINDS...VERY LARGE HAIL...HEAVY RAINFALL...AND TORNADOES. IN
ADDITION...THERE WILL BE THE POTENTIAL FOR STRONG AND LONG-TRACK
TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

GH

In the hours before

Local storm report, Apr 27, 8:25 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
825 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     HAIL             KNOXVILLE               35.97N 83.95W
04/27/2011  E1.75 INCH       KNOX               TN   TRAINED SPOTTER

            OCCURRING ON THE UNIVERSITY OF TENNESSEE CAMPUS.

0819 PM     TSTM WND GST     KNOXVILLE               35.97N 83.95W
04/27/2011  E70 MPH          KNOX               TN   TRAINED SPOTTER

            OCCURRING ON THE UNIVERSITY OF TENNESSEE CAMPUS.

&&
Local storm report, Apr 27, 8:28 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
828 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             FRIENDSVILLE            35.76N 84.13W
04/27/2011  E1.75 INCH       BLOUNT             TN   TRAINED SPOTTER

&&
Local storm report, Apr 27, 8:30 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
830 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     HAIL             WHITE PINE              36.10N 83.30W
04/27/2011  E1.75 INCH       JEFFERSON          TN   NWS EMPLOYEE

&&
Local storm report, Apr 27, 8:40 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
840 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     HAIL             KNOXVILLE               35.97N 83.95W
04/27/2011  E1.25 INCH       KNOX               TN   TRAINED SPOTTER

            OCCURRING AT INTERSECTION OF CENTRAL AND WOODLAND EAST OF
            INTERSTATE 275 AND JUST NORTH OF INTERSTATE 40.

&&
Local storm report, Apr 27, 8:43 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
843 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     HAIL             FARRAGUT                35.87N 84.18W
04/27/2011  E1.00 INCH       KNOX               TN   TRAINED SPOTTER

&&
Local storm report, Apr 27, 8:48 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
848 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TORNADO          CLEVELAND               35.18N 84.87W
04/27/2011                   BRADLEY            TN   TRAINED SPOTTER

            POSSIBLE TORNADO. REPORTED ON LEAD MINE VALLEY RD.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 8:07 PM EDTTornado WarningMRXAnderson, Jefferson, Knox, Loudon, McMinn, Meigs and 3 more53 min
Apr 27, 8:10 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Morgan, Roane, Scott, Union65 min
Apr 27, 8:10 PM EDTTornado WarningMRXBradley, Hamilton65 min
Apr 27, 8:26 PM EDTFlash Flood WarningMRXAnderson, Knox, Loudon, Meigs, Rhea, Roane3 hr
Apr 27, 8:29 PM EDTTornado WarningMRXCocke, Grainger, Greene, Hamblen, Hawkins, Jefferson and 2 more61 min
Apr 27, 8:29 PM EDTTornado WarningMRXMarion61 min
Apr 27, 8:42 PM EDTTornado WarningMRXMcMinn, Polk47 min
Apr 27, 8:53 PM EDTTornado WarningMRXBradley, McMinn34 min
Apr 27, 8:54 PM EDTSevere Thunderstorm WarningMRXSullivan, Washington66 min
Apr 27, 9:00 PM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Hancock, Union45 min
Apr 27, 9:08 PM EDTTornado WarningMRXBledsoe, Hamilton, Rhea, Sequatchie52 min
Apr 27, 9:15 PM EDTSevere Thunderstorm WarningMRXCampbell, Morgan, Scott45 min
Apr 27, 9:17 PM EDTTornado WarningMRXBlount, Loudon, McMinn, Monroe43 min
Apr 27, 9:18 PM EDTTornado WarningMRXHawkins, Sullivan, Washington42 min
Apr 27, 9:26 PM EDTTornado WarningMRXCocke, Greene, Hamblen, Hawkins, Jefferson, Sevier and 2 more64 min
Apr 27, 9:37 PM EDTSevere Thunderstorm WarningMRXHancock, Hawkins53 min
Apr 27, 9:40 PM EDTTornado WarningMRXMeigs, Rhea, Roane50 min
Apr 27, 9:50 PM EDTTornado WarningMRXJohnson, Sullivan55 min
Apr 27, 9:53 PM EDTTornado WarningMRXBradley, Hamilton, McMinn, Rhea25 min
Apr 27, 9:58 PM EDTTornado WarningMRXBlount, Cocke, Jefferson, Sevier62 min
Apr 27, 10:03 PM EDTAreal Flood WarningMRXAnderson, Bledsoe, Blount, Bradley, Campbell, Hamilton and 14 more8 hr
Apr 27, 10:05 PM EDTTornado WarningMRXAnderson, Campbell, Claiborne, Loudon, Morgan, Scott and 1 more40 min
Apr 27, 10:14 PM EDTTornado WarningMRXBlount, Bradley, Loudon, McMinn, Meigs, Monroe and 2 more46 min
Apr 27, 10:24 PM EDTTornado WarningMRXKnox51 min
Apr 27, 10:41 PM EDTTornado WarningMRXCarter, Johnson, Sullivan64 min
Apr 27, 10:46 PM EDTTornado WarningMRXClaiborne, Grainger, Hamblen, Hancock, Hawkins, Union59 min
Apr 27, 10:49 PM EDTTornado WarningMRXBlount, Knox, Loudon, Monroe, Sevier26 min
Apr 27, 10:50 PM EDTTornado WarningMRXGreene, Unicoi, Washington40 min
Apr 27, 10:52 PM EDTTornado WarningMRXBlount, Loudon, McMinn, Monroe, Polk23 min
Apr 27, 10:57 PM EDTTornado WarningMRXBlount, Cocke, Jefferson, Sevier63 min
Apr 27, 11:10 PM EDTTornado WarningMRXCarter, Johnson65 min
Apr 27, 11:13 PM EDTTornado WarningMRXBlount, Knox, Loudon, Monroe47 min
Apr 27, 11:21 PM EDTTornado WarningMRXBlount, Jefferson, Knox, Sevier24 min
Apr 27, 11:27 PM EDTTornado WarningMRXCocke, Greene, Jefferson, Sevier63 min
Apr 28, 12:19 AM EDTSevere Thunderstorm WarningMRXCarter, Greene, Johnson, Sullivan, Unicoi, Washington56 min
Apr 28, 12:26 AM EDTSevere Thunderstorm WarningMRXGreene49 min
Apr 28, 12:40 AM EDTTornado WarningMRXCarter, Greene, Unicoi, Washington31 min
Apr 28, 12:51 AM EDTTornado WarningMRXJohnson, Sullivan39 min
Apr 28, 12:59 AM EDTRiver Flood WarningMRXBledsoe, Marion, Sequatchie51 hr
Apr 28, 1:29 AM EDTAreal Flood AdvisoryMRXCarter, Cocke, Greene, Hamblen, Hancock, Hawkins and 4 more3 hr

Nearby

Tornado Warnings in Tennessee, 2011Every tornado warning in 2011Tornadoes in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.